Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 31, 2002, 5:46 PM EDT for Piscataquis County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2002, 5:46 PM EDT (21:46 UTC)
- Expired
- May 31, 2002, 6:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Piscataquis County, ME
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS51 KCAR 312146 SVRCAR MEC021-312215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 545 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE THIS INCLUDES...RIPOGENUS...MOUNT KATAHDIN...BAXTER ST PARK * UNTIL 615 PM EDT * AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHWEST OF BAXTER ST PARK...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAXTER ST PARK...TELOS LAKE AT 545 PM EDT LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ LAT...LON 4628 6916 4578 6925 4581 6884 4630 6883 COBB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:35 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 31, 4:35 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
435 PM EDT FRI MAY 31 2002
.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 10 PM EDT.
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION FROM THE WEST THIS EVENING. THE
FRONT WILL BE ACCOMPANIED BY SOME SHOWERS AND SCATTERED THUNDERSTORMS THEN
DRIER AIR WILL OVERSPREAD THE AREA OVERNIGHT. A SECONDARY COLD FRONT WILL
MOVE ACROSS THE AREA LATER SATURDAY. HIGHER PRESSURE WITH COOLER AND DRIER
AIR WILL FOLLOW FOR SUNDAY.
.DISCUSSION...
COLD FRONT CURRENTLY MOVING EAST THROUGH QUEBEC PROVINCE WILL CROSS THE
REGION EARLY TONIGHT. EXPECT SHOWERS AND SCATTERED THUNDERSTORMS THROUGH
THE EVENING HOURS THEN DRIER AIR WILL OVERSPREAD THE AREA BEHIND THE FRONT
OVERNIGHT.
A SECONDARY COLD FRONT WILL APPROACH THE REGION FROM THE WEST ON SATURDAY.
WITH STEEPENING LAPSE RATES AGAIN EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP IN ADVANCE OF THE FRONT. MUCH COOLER AND DRIER AIR WILL FOLLOW THE
PASSAGE OF THE FRONT FOR SATURDAY NIGHT AND SUNDAY.
LOOKING TOWARD THE BEGINNING NEXT WEEK HIGH PRESSURE WILL BUILD ACROSS THE
REGION MONDAY THROUGH WEDNESDAY. ANOTHER FRONTAL SYSTEM WILL APPROACH THE
AREA LATER THURSDAY AND FRIDAY WITH THE CHANCE FOR SHOWERS.
LEANED WITH AVN MOS NUMBERS THROUGH THE PERIOD.
COASTAL WATERS...
WILL MAINTAIN SMALL CRAFT ADVISORY FOR WINDS OF 20 TO 25 KT TONIGHT THROUGH
SATURDAY NIGHT.
.CAR...SEVERE THUNDERSTORM WATCH UNTIL 10 PM ZONES 1>6/10-11/15>17/29>32
SMALL CRAFT ADVISORY.
TDIn the hours before
Special weather statement, May 31, 4:22 PM EDT, 1 hour 24 minutes before
MEZ001>006-010-011-015>017-029-030-ANZ050-ANZ070-010200- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE CARIBOU ME 422 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN AND EASTERN MAINE UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN AND EASTERN MAINE. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES: AROOSTOOK...NORTHERN SOMERSET...PISCATAQUIS...PENOBSCOT...HANCOCK AND WASHINGTON AND THE ADJACENT COASTAL WATERS THE SEVERE THUNDERSTORM WATCH IS FOR THE POTENTIAL OF LARGE HAIL AND STRONG DAMAGING WINDS TO ACCOMPANY ANY THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FITZSIMMONS
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:56 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 49 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.